Virginia, 2004Damaging Wind and Lightning Strike in Virginia, July 1, 2004
July 1, 2004 · NWS AKQ · 2 events in 2 counties and zones
1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 1, 2:03 PM EST, 32 minutes earlier.
Area forecast discussion, Jul 1, 2:03 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
303 PM EDT THU JUL 1 2004
.SYNOPSIS...JULY TO START OFF THE WAY JUNE ENDED...WRM & HUMID WITH
SCT DIURNAL CONVECTION. BERMUDA RIDGE TO BECOME MAIN WX PLAYER THRU
NXT WEEK. BEST CHC FOR POPS APPEARS TO BE SUN THEN AGAIN TUE AS NEXT
BNDRY MEANDERS ARND RGN.
&&
.SHORT TERM...MODELS DIFFERING ONCE AGAIN WRT FIRST PRD. ETA
GENERATES ANTHR AREA OF PCPN ACROSS PIEDMONT BY 06Z WHILE GFS HAS
SUBSIDENCE. WILL LEAN TOWARD GFS HERE...SINCE IT HAS BEEN VERIFYING
THE BEST LATELY.
CRNT ECHOES ALONG COAST DUE TO CONVERGENCE ALONG SEA BREEZE. PRETTY
DECENT CELL ATTM JUST SE OF KORF. THESE CELLS SHUD DSPT AS HTNG IS
LOST. GREATER CHC FOR TSRA WILL BE NORTH OF I64 AND W OF CHES BAY AS
JET STREAK APPRCHS FROM KY/TN RGN. THIS FTR IS OUT AHEAD OF DSTPG
BNDRY NOW LCTD ACROSS NRN NC. AREA ALRDY IN SLGT RISK...THUS WILL
HAVE HIGHEST POPS THERE. ELSEWHERE...NOT MUCH OF A TRIGGER TO CONT
TSRA MUCH AFTR SS.
BERMUDA RIDGE ESTABLISHES ITSELF INTO HOLIDAY WKEND WITH NOT MUCH
SPRT FOR POPS XPCT FOR DYTME HTNG. WILL CONT LOW CHC POPS THRU SAT.
&&
.LONG TERM...BEST DAY FOR MORE ORGANIZED PCPN WILL BE SUN WHEN NEXT
BNDRY APPRCHS FROM NW. SAID BNDRY LIFTS BACK N OF RGN BY MON PUTTING
FA BACK INTO A PTRN MUCH LIKE TDY. BNDRY THEN TRIES TO MAKE ANTHR
RUN AT US COME TUE IN RESPONSE TO LOW MOVG ACROSS THE N. OTW...GRIDS
WILL SHOW AOB CLIMO POPS FOR MID SUMMER.
&&
.AVIATION...
THINK MVFR IN FOG LATE TONIGHT...PERHAPS IFR IN AREAS THAT RECEIVE
RAIN. CONDITIONS BRIEFLY REDUCED AT TSTRMS LATE THIS AFTERNOON.
&&
.MARINE...
SEAS STILL RUNNING AROUND 2 FT AT THE BUOYS...AND NOTHING IN FCAST
WINDS OF WAVEWATCH TO INDICATE MUCH CHANGE IN CONDITIONS THROUGH SAT.
WILL HAVE AN INCREASE IN WINDS AND SEAS AHD OF FRONT SUN AFTERNOON
INTO MON...AND MAY APPROACH SCA...BUT FOR NOW WITH OFFSHORE
COMPONENT...WAVEWATCH SUGGESTING PROBABLY 4 FT COASTAL WATERS...
HIGHER OFFSHORE.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.
&&
.PRELIMINARY POINT TEMPS/POPS...
SBY 87 66 87 64 / 30 30 30 30
OXB 83 68 83 68 / 30 30 30 30
WAL 85 70 86 69 / 30 30 30 30
FVX 89 69 90 69 / 40 40 30 30
RIC 88 69 88 70 / 40 40 30 30
PTB 89 69 90 70 / 40 40 30 30
AKQ 88 69 90 70 / 30 30 30 30
PHF 87 70 86 72 / 30 30 30 30
ORF 86 72 86 72 / 30 30 30 30
ECG 87 71 86 71 / 30 30 30 30
&&
44/18
Hazardous weather outlook, Jul 1, 12:20 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
120 PM EDT THU JUL 1 2004
MDZ021>025-VAZ048-049-060>094-096>100-041100-
ACCOMACK VA-AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-
CHESAPEAKE VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-
DORCHESTER MD-ESSEX VA-FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORTHAMPTON VA-NORTHUMBERLAND VA-NOTTOWAY VA-POWHATAN VA-
PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-
SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-
WESTMORELAND VA-WICOMICO MD-YORK VA-
120 PM EDT THU JUL 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING MAINLY NORTH OF I64. SEE SPSAKQ FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
NCZ012>017-030>032-102-041100-
BERTIE NC-CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-GATES NC-
HERTFORD NC-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC-
WESTERN CURRITUCK NC-
120 PM EDT THU JUL 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
44
In the hours before
Special weather statement, Jul 1, 12:08 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
108 PM EDT THU JUL 1 2004
MDZ021>025-VAZ048-049-060>100-011915-
ACCOMACK VA-AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-
CHESAPEAKE VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-
DORCHESTER MD-ESSEX VA-FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHUMBERLAND VA-NOTTOWAY VA-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTMORELAND VA-WICOMICO MD-YORK VA-
108 PM EDT THU JUL 1 2004
...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS
EVENING...
.THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...AND THE LOWER EASTERN
SHORE.
.TIME OF SEVERE WEATHER THREAT...BETWEEN 3 PM AND 9 PM TONIGHT.
.SYNOPSIS...THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON OUT OF A
VERY WARM AND HUMID AIR MASS. THE GREATER SEVERE THREAT WILL BE NEAR
AND NORTH OF INTERSTATE 64...WHERE AN UPPER LEVEL DISTURBANCE WILL
MAKE CONDITIONS MORE FAVORABLE FOR SEVERE THUNDERSTORMS.
.SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.
SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...
WIND GUSTS TO 60 MPH...
HAIL UP TO THREE QUARTER INCH IN DIAMETER...
IN ADDITION...HEAVY RAINFALL FROM THESE THUNDERSTORMS MAY RESULT
IN LOCALIZED FLASH FLOODING...MAINLY IN URBAN AREAS AND IN LOW
LYING LOCATIONS NEAR RIVERS AND STREAMS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
WEATHER.NOAA.GOV/AKQ.
REILLY
Special weather statement, Jul 1, 1:31 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
231 PM EDT THU JUL 1 2004
VAZ095-098-011930-
NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA-
231 PM EDT THU JUL 1 2004
...THUNDERSTORMS DEVELOPING OVER VIRGINIA BEACH...
AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KEMPSVILLE. THIS STORM HAS DEVELOPED ALONG
THE SEA BREEZE BOUNDARY AND WILL REMAIN STATIONARY OR SLOWLY DRIFT
TO THE NORTHWEST TOWARD NORFOLK OVER THE NEXT 60 MINUTES.
EXPECT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES
OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
44
Special weather statement, Jul 1, 2:22 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
322 PM EDT THU JUL 1 2004
VAZ098-011945-
VIRGINIA BEACH VA-
322 PM EDT THU JUL 1 2004
...THUNDERSTORM DRIFTING OVER VIRGINIA BEACH...
AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KEMPSVILLE. THIS STORM IS SLOWLY DRIFTING
SOUTH SOUTHEAST AROUND 5 MPH AND WILL BE NEAR PRINCESS ANNE AT 345
PM EDT.
EXPECT FREQUENT DANGEROUS LIGHTNING AND WIND GUSTS UP TO 30 MPH IN
THE PATH OF THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.
44
Lightning, Virginia Beach (C)
- When
- July 1, 2:35 PM EST
- Where
- Virginia Beach (C) County, Virginia Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 36.738, -76.005 (the zone’s center; the record gives no point)
A roofer, working at Providence Road Elementary School, was struck by lightning and later died.
Thunderstorm Wind, Cumberland
- When
- July 1, 6:55 PM EST
- Where
- Cumberland County, Cartersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.667, -78.100
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, July 1, 2004$935,000 · 4.5 in hail · 15 events
- Flooding in Wisconsin, July 1 to 9, 2004$400,000 · 3 events
- Hail and Damaging Winds in Maryland, July 1, 2004$210,000 · 2.75 in hail · 15 events
- Flash Flood in South Dakota, July 1, 2004$250,000 · 1 event
- Lightning Strike in New Jersey, July 1, 20042 injured · $50,000 · 1 event
- Flooding and Hail in Oklahoma, July 1 to 5, 20043 injured · $100 · 1.75 in hail · 14 events
- Drought in Colorado, July 1 to 31, 200421 events
- Lightning Strike in Vermont, July 1, 2004$25,000 · 1 event
- Flash Flood in Louisiana, July 1, 2004$25,000 · 1 event
- Lightning Strike in New York, July 1, 20042 injured · $1,000 · 1 event
- Hail in New York, July 1, 2004$15,000 · 1 in hail · 3 events
- Wildfire in California, July 1 to 2, 20041 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413775, 5413774.